Hail, Laramie
- When
- May 27, 12:20 PM MST
- Where
- Laramie County, 1.04 mi E of South Greeley
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 41.100, -104.790
Strong thunderstorms moved across southeastern Wyoming producing localized flooding across the city of Cheyenne along with plenty of quarter to ping pong sized hail. Severe storms also moved across portion of Goshen County producing quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Strong thunderstorms moved across southeastern Wyoming producing localized flooding across the city of Cheyenne along with plenty of quarter to ping pong sized hail. Severe storms also moved across portion of Goshen County producing quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 27, 12:14 PM MST, 6 minutes earlier.
Area Forecast Discussion
National Weather Service Cheyenne WY
114 PM MDT Mon May 27 2019
.SHORT TERM...(This evening through Tuesday)
Issued at 108 PM MDT Mon May 27 2019
Tonight...Impressive diffluence aloft combined with a deepening
surface low over northeast Colorado will set up a decent low level
convergence zone this evening across southeast Wyoming and the
southern Nebraska Panhandle. Impressive shear and instability will
combine to produce isolated strong to severe thunderstorms through
mid evening across far southeast Wyoming and the southern Nebraska
Panhandle. Elsewhere, scattered to numerous showers and
thunderstorms will develop this evening across most of our counties,
with at least scattered showers continuing much of the night. The
inherited Flood and Flash Flood Watch and Winter Storm Warning look
good based on the latest model guidance.
Tuesday...As the upper trough moves slowly from northern Colorado to
western Nebraska, widespread showers and some thunderstorms will
persist across most of our counties with the wraparound
precipitation. Decent cold air advection, cloud cover and
precipitation will combine to produce a considerably cool day.
.LONG TERM...(Tuesday night through Monday)
Issued at 108 PM MDT Mon May 27 2019
Cold wrap around temperatures expected behind low with GFS 700mb
temperatures falling to -3 to -4C behind the low. Looking at snow
levels dropping to around 8K feet through the morning hours
Tuesday...so snow looks like a good bet for the Snowy and Sierra
Madre Ranges. Getting some pretty high snow amounts in these
ranges...so decided to issue a Winter Storm Warning for these two
zones through Wednesday. Of note...NAM continues to show colder
profiles that may make snow more widespread than just the Snowy
and Sierra Madre Ranges. May need winter headlines for the Summit
and even possibly Laramie if the NAM solution pans out.
Upper low finally exits east Wednesday morning with precip ending
from west to east. Cyclonic upper flow over our eastern zones
through Thursday may be enough to kick off afternoon convection as
we get another upper shortwave pin wheeling around the upper low
that will be located over eastern Nebraska by that time.
Unsettled weather Friday into the weekend as we stay in zonal
flow...allowing several shortwaves to move over the area from the
west.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 108 PM MDT Mon May 27 2019
Latest radar imagery showing rain along the northern Panhandle.
Will see increasing chances for showers and thunderstorms, some
severe, across the region generally from west to east.
Thunderstorms will be non-severe west of the Laramie Range with
VCTS as soon as 15Z in the forecast. Thunderstorms east of the
Laramie Range may become severe with the greatest impacts east of
I-25. Thunderstorms will be along and ahead of a passing, vigorous
cold front, with rain to follow in its wake. Winds along the front
could reach up to 30 kts. Extreme turbulence aloft should be
expected. Heavy rainfall, large hail, and a tornado or two are not
out of the question with severe thunderstorms.
&&
.FIRE WEATHER...
Issued at 108 PM MDT Mon May 27 2019
No concerns through the period.
&&
.HYDROLOGY...
Issued at 108 PM MDT Mon May 27 2019
Most of southeast Wyoming and Nebraska Panhandle will continue to
see chances for heavy rainfall through Wednesday morning before
easing. Flood and Flash Flood Watches remain in effect for most
areas east of the Laramie range through Tuesday night. Still
looking at potential for 3-4 inches of rainfall to occur today
into Tuesday. Much of this rainfall likely to runoff into stream
and rivers...so expect rises to continue for stream/rivers east of
the Laramie range. Fortunately...temperatures will be cool...so
snow melt off the mountains expected to be minor.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Flood Watch through late Tuesday night for WYZ102.
Flash Flood Watch through late tonight for WYZ107-108-119.
Flood Watch through Tuesday afternoon for WYZ101.
Winter Storm Warning from 6 PM this evening to 6 AM MDT
Wednesday for WYZ112-114.
NE...Flood Watch through late Tuesday night for NEZ002-003-095-096.
Flash Flood Watch through late tonight for NEZ019>021-054-055.
&&
SHORT TERM...RUBIN
LONG TERM...GCC
AVIATION...AB
FIRE WEATHER...RUBIN
HYDROLOGY...GCCHazardous Weather Outlook National Weather Service Cheyenne WY 507 AM MDT Mon May 27 2019 WYZ103>106-109>117-281115- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 507 AM MDT Mon May 27 2019 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered to numerous thunderstorms will again impact areas west of the Laramie Range later this morning through the evening hours. Some of these storms could become strong with nickel sized hail and downburst winds to 50 mph. Snow levels are expected to drop this evening to around 8000 feet bringing a mix of rain and snow to lower elevations and heavy snow to the Snowy and Sierra Madre Ranges. Winter Storm Warnings are in effect for the Snowy and Sierra Madre Ranges where 12 to 20 inches of wet heavy snow are expected to fall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Heavy snow will continue Tuesday in the SNowy and Sierra Madre Ranges. Winter Storm Warnings remain in effect through Wednesday morning. .Spotter information statement... Spotter activation will not be needed. However...please report any observed hail to the National Weather Service in Cheyenne. NEZ002-095-WYZ101-102-107-281115- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-East Platte County- 507 AM MDT Mon May 27 2019 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Thunderstorms are expected this afternoon and evening with isolated severe thunderstorms. Main threats from the severe thunderstorms will be damaging winds and large hail. A Flood Advisory continues until 900 PM this evening for the White River in north central Dawes County in the northern Nebraska Panhandle. A Flood Watch is in effect through Tuesday afternoon. Scattered thunderstorms will develop, with some storms possibly producing locally heavy rainfall. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY The Flood Watch continues into Tuesday as heavy rainfall continues to impact the area. .Spotter information statement... Spotter activation will not be needed. However...please relay any observations of flooding to the National Weather Service in Cheyenne. NEZ003-019>021-054-055-096-WYZ108-118-119-281115- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-Goshen County-Central Laramie County- East Laramie County- 507 AM MDT Mon May 27 2019 This hazardous weather outlook is for portions of western Nebraska and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Better chances for strong to severe thunderstorms are possible this afternoon and evening through around 9 PM this evening. Threats include large hail, damaging winds, heavy rainfall and a few tornadoes. The main threat will be along and south of a Wheatland to Scottsbluff to Alliance line. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Heavy rain will continue Tuesday through Wednesday morning with increased chances for flooding and flash flooding. .Spotter information statement... Spotter activation may be needed for the southeast Wyoming Plains after 2 PM today and for the Nebraska Panhandle after 5PM. Severe thunderstorm threat looks to end after 9 PM this evening.
Special Weather Statement National Weather Service Cheyenne WY 100 PM MDT Mon May 27 2019 WYZ117-118-271945- Central Laramie County WY-South Laramie Range Foothills WY- 100 PM MDT Mon May 27 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL LARAMIE COUNTY UNTIL 145 PM MDT... At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm near South Greeley, or 8 miles south of Cheyenne, moving north at 10 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Cheyenne, South Greeley, Ranchettes, Warren AFB, Frontier Park, North Cheyenne, Warren Af Base, Fox Farm-College and South Greeley High. This includes the following highways... Interstate 25 in Wyoming between mile markers 1 and 19. Interstate 80 in Wyoming between mile markers 355 and 368. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Cheyenne. && A Tornado Watch remains in effect until 900 PM MDT for southeastern Wyoming. LAT...LON 4127 10499 4126 10465 4100 10473 4100 10492 TIME...MOT...LOC 1859Z 184DEG 11KT 4103 10484 Hammer
The Cheyenne radar (KCYS), 6 km away, was scanning. The volume nearest the first event began at 19:18 UTC.
9 hail, 1 flash flood. Local standard time, as filed.
City of Cheyenne Police closed the Ames Avenue underpass due to the rapid rise of Crow Creek from rainfall. A vehicle also became stranded after entering a portion of West 9th Street that was under water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2019Every state in 2019This day in weather historyWarnings in Wyoming, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 816833, 816834, 816842, 816835, 816836, 816837, 816838, 816839, 816840, 816841.